Washington, 2012

Funnel Cloud in Washington, July 19, 2012

July 19, 2012 · NWS OTX · 1 event in 1 county or zone

An upper-level low sagging down the Oregon Coastline was responsible for drawing moist, unstable air into its northwestern flank and ultimately across the lower Columbia Basin. A combination of surface heating and shortwave energy ejecting from the low triggered strong thunderstorms over northern Oregon which tracked through the lower Columbia Basin during the evening of July 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An upper-level low sagging down the Oregon Coastline was responsible for drawing moist, unstable air into its northwestern flank and ultimately across the lower Columbia Basin. A combination of surface heating and shortwave energy ejecting from the low triggered strong thunderstorms over northern Oregon which tracked through the lower Columbia Basin during the evening of July 19th. A thunderstorm that tracked over Royal City around 1800 PDT produced a brief funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 19, 4:00 PM PST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 19, 4:00 PM PST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
500 PM PDT Thu Jul 19 2012

.SYNOPSIS...
Thunderstorm chances will increase from south to north beginning
late this afternoon through the overnight hours. Then on Friday the
stage is being set for a significant bout of thunderstorms. Some
of the storms could be severe and produce very heavy rains. By
the weekend the weather will dry out for most locations. Another
upper level low will cross the region Sunday night and Monday
resulting in a chance of showers for locations north of highway 2.
The low will exit by Tuesday afternoon with dry and seasonably
warm weather to follow.

&&

.DISCUSSION...
Tonight and Friday: The Inland Northwest moves to a stormy
pattern as low pressure and the remains of a tropical system
merge. Satellite imagery this afternoon continues to show a
closed-low rotating off the northern California coast, while what
used to be Hurricane Fabio is stretching through Nevada and
eastern Oregon. In addition, a strong area of low pressure is
dropping south from the Gulf of Alaska which will help draw the
low off the California coast northward.

Middle and high level clouds have been invading much of the
Inland Northwest through the day. Away from the Cascades, the
Waterville Plateau and Okanogan Highland dew points have been
edging higher, reaching the 50 to lower 60s. With a subtropical
plume of moisture pushing PWATs toward 1.4 inches (or about 200%
of normal) going into Friday afternoon, the atmosphere is setting
up to be rather moist. This will provide fuel for instability.

For tonight, SBCAPE values between 500-2000 J/kg are indicated
around the southeast CWA into the lower Columbia Basin. As the sun
sets CIN increases, capping the surface-based instability. However
elevated instability continues; CAPE values between 200-500 J/kg
lay from from the Cascades through the Columbia Basin and across
the Blues to central Panhandle and high level total totals range
between 25-35 C. As such the disturbance sliding up from Oregon
(i.e. the remains of Fabio) this evening and overnight and the
closed-low off the northern California moving into western Oregon
overnight will bring a modest chance of showers and thunderstorms
across the CWA. The best chances will remain near the WA/OR border
early on then expand north late this evening into the overnight.
The overall best chances will lay over the Cascades through Basin
and southeast CWA, with smaller chances toward the Spokane/C'DA
area, northeast Mountains and northern Panhandle.

During the day Friday, the closed low over western Oregon becomes
a negatively tilted upper wave and tracks directly across the
Inland Northwest through the afternoon. Deep layer lift along this
feature, with a 60-80kt jet streak coming around its east side,
will interact with the deep moisture and SBCAPE values between
400-1500 J/kg to bring showers and thunderstorms to the area. With
all these ingredients combined with 0-6km bulk shear between
40-50kts, organized and long-lived thunderstorms are possible.
Some of these may be severe, with the primary threat coming from
large hail and secondarily from gusty winds. The best threat for
severe storms looks to begin between 11 am and 2 pm and continue
through the afternoon.

While storms may be quick moving, storms may repeatedly move
over the similar locations, with the potential for heavy rainfall
amounts. While specific precipitation amounts will be highly
variable in such a thunderstorm environment, average amounts
between 0.30 to 0.75 are possible and over higher terrain and in
more persistent thunderstorms rainfall amounts over 1.0 inch are a
risk. As such flash flood watches were issued for the northern
two-thirds of the CWA. /J. Cote'

Friday night through Saturday night...After moving through the
Inland Northwest most of the afternoon the closed low will eject
into SW British Columbia and finally into Alberta overnight. This
slightly slower timing will mean that there will be more then
enough instability and moisture to hang onto thunderstorms with
heavy rain, and the potential for flash flooding into the evening
hours.

Meanwhile the second deeper closed low will move to the BC coast
through the night. The models have been consistent showing this
low will move slowly inland through Monday and Tuesday. For
Saturday and Saturday night this will mean a return to
southwesterly flow. Which in this case will result in much drier air
moving into the forecast area. This will inhibit any kind of
afternoon and evening convection across the region and result in a
quiet weather. Temperatures on Saturday will cool off to the 80s,
which will bring a break form the above normal temperatures we
have seen the last week or so. /Tobin

Sunday through Thursday...Models are in good agreement of a large
closed low tracking west to east along the Canadian Border Sunday
night into Monday. On Sunday the Inland Northwest will be in
southwest flow ahead of the low. The atmosphere will be dry but
with increased instability during the day with the approaching
low. A cap should prevent convection from firing during the day
with just a slight chance of thunderstorms for the East Slopes of
the Cascades, Blue Mountains, and Camas Prairie. During the
evening a band of mid level instability/moisture looks to track
from the Blues towards the Central Panhandle Mountains ahead of a
cold front passage so pops were increased slightly to account for
possible prefrontal convection. The GFS is more excited about this
idea as well as the NAM compared to the ECMWF which keeps the mid
level air mass quite a bit drier. Pattern recognition would tend
to support the GFS/NAM solution so pops were increased slightly
Sunday night mainly over North Idaho and Southeast Washington. As the
low tracks along the Canadian Border a dry slot on the south side
of the low will track over the area limiting the shower and
thunderstorm chances to areas in immediate vicinity of the low
near the Canadian Border. Cooler temperatures and breezy winds are
expected behind the front passage Sunday night and Monday.

As the low pulls away Monday night the Inland Northwest will be on
the east side of a long wave trough that sets up along 130W. No
organized disturbances are shown by the models from Tuesday
through Thursday so a dry period is expected with moderating
temperatures towards normal after the Monday cold front passage.
Still some lingering instability over the northern mountains
Tuesday and Wednesday to warrant a slight chance of showers during
the afternoon and evening.  JW

&&

.AVIATION...
00Z TAFs: A weak disturbance coming in ahead of the closed-low will
bring thickening mid and high clouds this evening, with a chance of
showers and thunderstorms moving up from the south after 00-06Z.
Some of the storms could be locally strong, with heavy rain and
gusty winds, as well as small hail. The best threat of stronger
storms will be near KEAT/KMWH/KLWS/KPUW tonight. A brief break is
expected early Friday around the eastern TAF sites, before the
closed-low moves inland and approaches the area with increasing
showers and thunderstorms. The best threat will start toward 16-20Z
and some of the storms could be strong to severe, with the potential
for large hail, strong winds and heavy rain in addition to
lightning.  This activity will shift northeast of the TAF sites
after 00-03Z Saturday.  JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        67  81  59  80  59  83 /  40  70  50   0  10  10
Coeur d'Alene  62  82  57  80  55  83 /  40  80  60   0  10  10
Pullman        63  80  54  81  52  80 /  40  60  20  10  10  10
Lewiston       71  91  63  90  62  90 /  40  50  10  10  10  10
Colville       61  87  57  82  55  84 /  30  80  60  10  10  10
Sandpoint      57  82  56  79  51  82 /  30  80  60  20  10  10
Kellogg        61  83  57  79  55  84 /  30  70  60  10  10  10
Moses Lake     67  84  59  84  58  86 /  40  60  10   0  10  10
Wenatchee      68  84  62  85  61  83 /  50  60  10   0  10  10
Omak           64  84  59  85  57  84 /  30  80  40   0  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch from late tonight through Friday evening for
     Central Panhandle Mountains-Coeur d'Alene Area-Idaho
     Palouse-Northern Panhandle.

WA...Flash Flood Watch from late tonight through Friday evening for
     Northeast Mountains-Okanogan Highlands-Okanogan Valley-
     Spokane Area-Upper Columbia Basin-Waterville Plateau.

     Flash Flood Watch from 8 PM PDT this evening through Friday
     afternoon for East Slopes Northern Cascades-Wenatchee Area.

&&
Hazardous weather outlook, Jul 19, 4:46 AM PST, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
546 AM PDT THU JUL 19 2012

IDZ001>004-026-027-WAZ031>038-041>044-201300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
546 AM PDT THU JUL 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN INCREASING RISK FOR THUNDERSTORMS THIS EVENING INTO
THE OVERNIGHT HOURS. STORMS WILL DEVELOP ACROSS NORTHERN OREGON
THIS AFTERNOON AND SPREAD NORTHWARD THIS EVENING. ISOLATED STORMS
NEAR THE WASHINGTON...OREGON BORDER MAY BECOME STRONG TO LOCALLY
SEVERE LATE THIS AFTERNOON INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG STORM SYSTEM WILL LIFT THROUGH THE REGION ON FRIDAY LEADING
TO A GOOD CHANCE FOR THUNDERSTORMS REGION-WIDE. THERE IS AN
INCREASING LIKELIHOOD THAT SOME STORMS MAY BE STRONG TO SEVERE
CAPABLE OF DAMAGING WIND GUSTS...LARGE HAIL...AND VERY HEAVY
RAINFALL.

In the hours before

Special weather statement, Jul 19, 6:09 PM PST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
709 PM PDT THU JUL 19 2012

IDZ003-004-026-200300-
NEZ PERCE ID-LATAH ID-
709 PM PDT THU JUL 19 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO
  SOUTHEASTERN LATAH COUNTY IN THE PANHANDLE OF IDAHO

UNTIL 800 PM PDT

AT 706 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CULDESAC..MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   JULIAETTA...
   KENDRICK...
   TROY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4635 11679 4676 11686 4674 11632 4663 11632
      4662 11633 4662 11644 4651 11644 4650 11638
      4633 11653
TIME...MOT...LOC 0209Z 187DEG 23KT 4642 11663

VAN HORN

The radar

The Pendleton radar (KPDT), 138 km away, was scanning. The volume nearest the first event began at 02:09 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Grant

When
July 19, 6:10 PM PST to 6:15 PM PST
Where
Grant County, 4 mi SE of Royal City
Reported by
Trained Spotter
Coordinates
46.839, -119.540

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393640.